Minnesota, 2018

Hail in Minnesota, June 30, 2018

June 30, 2018 · NWS FGF · 1 event in 1 county or zone

Thunderstorms intensified over portions of Hubbard County during the early morning hours of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms intensified over portions of Hubbard County during the early morning hours of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 9:05 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 9:05 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1005 PM CDT Fri Jun 29 2018

.UPDATE...
Issued at 1005 PM CDT Fri Jun 29 2018

The latest RUC analysis shows good low level frontogenesis
across central ND/SD in vicinity of shower/thunderstorm activity.
Also...a few showers/thundershowers have developed in eastern
ND...in an area of favorable deep layer moisture flux convergence
and limited MUCIN. CAMs don't have this activity expanding much
over the next couple of hours. However, believe a few
showers/thunderstorms will move east from central ND late this
evening. Not expecting much for severe weather, however. The
better chance looks to be from Elbow Lake to Park Rapids in the
vicinity of a stationary boundary. This area is at the nose of a
low level jet that will be increasing in the next couple of hours.
It will be interesting to see ABR's special 03Z sounding when it
comes available.

UPDATE Issued at 703 PM CDT Fri Jun 29 2018

Freshened up precipitation chances and sky cover based on the
latest trends. Otherwise, the forecast looks on track at this time
with a few elevated showers lingering along the frontal boundary.
in NW MN. Later in the night, an upper wave will approach the
boundary and bring some thunderstorms (possibly severe) to the
southeastern zones (Wahpeton to Bemidji and south). It'll probably
be more midnight to 4 AM for storms affecting our area.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 351 PM CDT Fri Jun 29 2018

Surface low pressure is lingering over our CWA, with a stalled cold
front draped across our far southeast in west central MN. Several
weak surface boundary are lingering possibly from morning convection
in addition to main surface low have led to erratic wind field,
while an axis of elevated showers and isolated thunderstorms moves
from northeast SD along the RRV.

This afternoon-Tonight: Very moist air mass lingering across our CWA
and instability has rebounded along and southeast of frontal zone
(max ML CAPE 3500-4500 J/KG). Strong SW flow aloft has also led to a
strongly sheared environment (effective shear 30-45kt). CAP is
currently holding, however a shortwave trough embedded within SW
flow is shown to progress over frontal zone this evening, and CAMs
support initiation by the later part of the evening in our
southeast. Front may begin to slide further east, and elevated
convection may become favored, but even then instability/shear
should be enough to support severe threat (particularly in our MN
counties). This may remain more of a cluster with embedded stronger
cells, rather than a more organized MCS like early this morning, but
it still should be monitored.

Saturday: Front should remain further east, and guidance shows better
forcing splitting around our CWA during the daytime period, and there
is only a very weak precip signal. Post frontal air mass will be in
place with cold pool shifted over our CWA, and if thick cloud cover
from morning stratus holds we could see highs cooler than current
consensus favors (80s). If there is some clearing I can't rule out
shower/thunderstorm redevelopment during the daytime period, as
there will at least be some forcing along upper trough axis.
Coverage/location is highly uncertain, and at least through most of
the day before instability possibly increases in the afternoon
(MU CAPE 1000-1500 J/KG).

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 29 2018

An active weather pattern through the weekend and next week will
mean continued chances for showers and storms, more isolated for the
weekend and Monday, but with coverage and chances increasing heading
into the middle of the week.

Chances for isolated showers and storms will persist Saturday night
through Monday night, mainly focused in the afternoon and evening
hours. Despite these rain chances, much of this time will yield
fairly pleasant conditions with highs in the upper 70s to mid 80s
and west or southwest winds in the 10-20 mph range. On Saturday
night, the main trough approaches from the west and swings through
the valley by Sunday morning. Ahead of the trough, weak upper
shortwave energy will combine with effective shear in the 30s to
lower 40s and MUCAPE in the 1000-2000 J/kg range. This setup will
mean additional isolated strong to severe storms are possible,
although mainly confined to west central MN and the far southern
valley Saturday evening. On Sunday and Monday afternoons and
evenings, weak disturbances in zonal flow aloft will bring
additional chances for isolated showers and storms. With the
potential for favorable shear and weak instability in the area,
cannot rule out a brief strong storm developing with this activity.

For Tuesday through Wednesday night, expect a warming trend and
increasing chances for showers and storms as southerly return flow
and upper ridging build ahead of the next system to impact the
Plains. This suggests hot and muggy weather with chances for showers
and storms for the Independence Day holiday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 703 PM CDT Fri Jun 29 2018

MVFR to IFR cigs are expected to expand in area tonight on the
back side of the low pressure system, which will pass to the south
of the area. Expecting fair wx cumulus to dissipate across DVL/GFK
area before stratus returns. Clouds decrease late in the day
tomorrow. Thunderstorms are expected south of FAR to BJI...with
BJI having a fair chance of seeing thunder after midnight
tonight. Any TS activity will likely be done by sunrise in BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...BP
AVIATION...Knutsvig
Hazardous weather outlook, Jun 29, 8:12 AM CST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
912 AM CDT Fri Jun 29 2018

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030-
038-039-049-052-053-301415-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
912 AM CDT Fri Jun 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional thunderstorm development will be possible later this
afternoon and evening, mainly south and east of a Lisbon to Fargo
to Baudette line. Hail to the size of quarters and winds up to 60
mph will be possible with some of the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active weather will continue through the weekend and into next
week, with periodic chances for thunderstorms throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ006>008-014>016-024-026>028-054-301415-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Western Walsh County-
912 AM CDT Fri Jun 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms may redevelop during the day and evening. Severe
weather is currently not expected across northeast North Dakota
and far northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active weather will continue through the weekend and into next
week, with periodic chances for thunderstorms throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 30, 12:06 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
106 AM CDT SAT JUN 30 2018

MNZ032-300700-
Wadena MN-
106 AM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WADENA COUNTY UNTIL 200 AM CDT...

At 105 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 47 miles southeast of Detroit Lakes, moving northeast
at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oylen around 125 AM CDT.
  Nimrod around 130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.

LAT...LON 4637 9473 4637 9515 4654 9515 4680 9489
      4680 9479 4639 9478 4640 9476 4638 9475
      4638 9473
TIME...MOT...LOC 0605Z 221DEG 19KT 4651 9495

Knutsvig
Special weather statement, Jun 30, 12:11 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
111 AM CDT SAT JUN 30 2018

MNZ023-024-028-300715-
East Becker MN-South Clearwater MN-Hubbard MN-
111 AM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 215 AM
CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Point, or 24 miles northeast of Detroit Lakes, moving northeast
at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bad Medicine Lake around 125 AM CDT.
  Long Lost Lake around 130 AM CDT.
  Two Inlets around 135 AM CDT.
  Itasca State Park and Lake Itasca around 155 AM CDT.
  Lake George around 210 AM CDT.

Other locations impacted by this storm include Many Point Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4693 9546 4708 9562 4741 9505 4719 9482
TIME...MOT...LOC 0610Z 233DEG 20KT 4705 9545

Knutsvig
Special weather statement, Jun 30, 12:37 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
137 AM CDT SAT JUN 30 2018

MNZ024-032-300700-
Wadena MN-Hubbard MN-
137 AM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 200 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Huntersville, or 44 miles east of Detroit Lakes, moving northeast at
45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Badoura and Nevis around 145 AM CDT.
  Chamberlain around 150 AM CDT.
  Akeley around 155 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.

LAT...LON 4680 9478 4674 9479 4669 9498 4685 9506
      4709 9467 4680 9466
TIME...MOT...LOC 0637Z 239DEG 38KT 4683 9489

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 171 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hubbard

When
June 30, 12:46 AM CST
Where
Hubbard County, 9.54 mi SW of Lake George
Measured
0.88 in hail
Reported by
Public
Coordinates
47.100, -95.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759976.